Fixed drug eruption induced by an iodinated non-ionic X-ray contrast medium: a practical approach to identify the causative agent and to prevent its recurrence.
We describe the case of a 61-year-old physician who developed a fixed drug eruption (FDE) after i.v. administration of a non-ionic monomeric iodinated X-ray contrast medium (CM) (iopromide). During CM injection, a sensation of heat occurred, which was most intense in the right inguinal region. Four hours later, the FDE arose with a red macule of approximately 2 cm in diameter covering a dermal infiltration in the right inguinal region, and enlarged up to a final size of 15 x 8 cm, accompanied by a burning sensation. The patient's history revealed a similar reaction in the same localization and of the same clinical appearance after CM injection 1 year before. Patch testing 4 months later revealed positive reactions to iomeprol and iohexol. Iopamidol injection for another CT examination 23 months later was well tolerated. Based on these results, we suggest patch testing after CM-induced FDE, which could help to select a CM for future CT examinations. Late onset of adverse CM reactions may manifest as FDE. Patch testing within the previous skin reaction area is the diagnostic tool that should be used to confirm the suspected agent, possible cross-reacting agents and well-tolerated agents.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices